Wyoming, 2009

Heavy Snow in Wyoming, March 8 to 9, 2009

March 8 to 9, 2009 · NWS BYZ · 1 event in 1 county or zone

An arctic front moved across the Billings Forecast Area. The arctic air combined with a moist flow aloft brought a prolonged period of snow to Sheridan County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front moved across the Billings Forecast Area. The arctic air combined with a moist flow aloft brought a prolonged period of snow to Sheridan County. The heaviest snow fell in the mountains and adjacent foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 8, 6:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 8, 6:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
727 PM MDT SUN MAR 8 2009

.SHORT TERM...VALID FOR MON AND TUE...

UPDATE TO ZFP AND WRKAFP. RECEIVED REPORTS OF UP TO 7 INCHES OF
SNOW IN NYE EARLIER THIS EVENING WITH 4 INCHES IN RED LODGE. RADAR
IMAGERY AND WEB CAMS SHOWED HEAVY PRECIPITATION MOVING INTO THE
FOOTHILLS SO HAVE UPGRADED THE ADVISORY TO A WARNING IN THE RED
LODGE AND BEARTOOTH FOOTHILLS. UPSLOPE FLOW AND GOOD DENDRITIC
GROWTH SUPPORTED A WARNING IN THESE AREAS OVERNIGHT. ALSO CONFINED
THE MENTION OF HEAVY SNOW TO JUST THE SE ZONES MON NIGHT CLOSEST
TO THE TRACK OF THE 700 MB LOW FORECAST TO DEVELOP OVER WY.
REDUCED THE SNOW AMOUNTS OVER THE PARADISE VALLEY WHERE SNOW
SHOULD BE LIGHT THROUGH THE NIGHT BASED ON GFS TIME-HEIGHT CROSS
SECTIONS. HAVE ALSO RECEIVED REPORTS OF ICY ROADS FROM KLVM TO
KBIL SO ADJUSTED ADVISORY WORDING TO REFLECT THESE CONDITIONS.
ADDED MENTION OF AREAS OF BLOWING SNOW TO EASTERN ZONES DUE TO
SPOTTER REPORTS AND GUSTY N WINDS.

WILL TAKE A CLOSE LOOK AT LATEST MODEL DATA AND OBSERVED TRENDS TO
SEE IF ANY OTHER CHANGES WILL BE NEEDED TO HIGHLIGHTS TONIGHT. ARTHUR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MODELS WERE IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD.
WEDNESDAY WILL BE THE TRANSITION DAY AS THE COLD AIR GRADUALLY
GETS SHOVED EAST. DEEP UPPER TROUGH IMPACTING OUR AREA CURRENTLY
WILL FINALLY PULL EAST INTO THE NORTHERN PLAINS. THIS WILL LEAVE
BEHIND NORTHWEST FLOW. THE FLOW WILL BE MUCH DRIER AND WILL KEEP
POPS OUT EXCEPT FOR THE MOUNTAINS. 850MB TEMPERATURES WILL
MODERATE TO AROUND -12C WEDNESDAY AFTERNOON AFTER A VERY COLD
START. HAVE LOWERED HIGHS A COUPLE MORE DEGREES AS WILL BE
DIFFICULT TO REACH THE MID 20S WITH THESE READINGS. THE EAST WILL
LIKELY NOT HIT 20. THURSDAY WILL BE WARMER...BUT WITH NORTHWEST
FLOW AND A WAVE SWINGING THROUGH FOR LIFT AND SOME CLOUDS WILL
KEEP HIGHS IN THE 30S. AN UPPER RIDGE WILL MOVE IN FRIDAY FOR
TEMPERATURES RETURNING TO NEAR NORMAL. THE MODELS WERE NOW
DRIVING A STRONG TROUGH INTO THE NORTHERN ROCKIES THIS WEEKEND.
WENT WITH CLIMO POPS FOR THIS TO GET OUR FOOT IN THE DOOR. OTHER
THEN THAT SYSTEM...THE FORECAST SHOULD BE DRY. HUMPHREY

&&

.AVIATION...

LIFR AND VLIFR CONDITIONS WILL PERSIST TONIGHT OVER MUCH OF
WESTERN AND CENTRAL ZONES. THIS WILL IMPACT KLVM...KBIL AND KSHR
WITH OCCASIONAL MODERATE SNOW AND LOW CEILINGS. THE EAST WILL
HAVE LIGHTER SNOW...BUT CAN STILL EXPECT IFR FLYING WEATHER
TONIGHT. THE SNOW WILL PERSIST THROUGH MONDAY. HEAVIER SNOW WILL
SHIFT INTO THE EAST MONDAY NIGHT. THE MOUNTAINS WILL BE OBSCURED
THROUGH THE PERIOD. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 007/015 002/010 901/022 011/035 020/045 025/051 029/051
    99/S    63/S    21/B    11/B    00/U    00/U    12/O
LVM 005/016 001/012 901/026 005/035 017/043 023/046 027/046
    98/S    64/S    21/B    11/B    00/B    00/U    12/O
HDN 013/019 004/013 907/022 009/035 017/047 021/052 025/052
    99/S    73/S    21/B    11/U    00/U    00/U    12/O
MLS 009/015 902/010 909/019 007/033 017/045 022/050 026/050
    87/S    83/S    21/U    11/U    00/U    00/U    12/O
4BQ 011/018 002/012 905/018 007/033 017/045 021/050 025/050
    99/S    86/S    21/B    11/U    00/U    00/U    01/U
BHK 006/013 905/006 912/016 004/030 015/042 020/047 024/047
    77/S    86/S    21/B    11/B    00/U    00/U    12/O
SHR 015/019 002/012 906/023 005/038 015/046 018/049 022/049
    99/S    85/S    21/B    11/U    00/U    00/U    12/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT MONDAY FOR
      ZONES 28-29-34-35-39>42-63-65.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 30-31-36-57-58.
     WINTER STORM WATCH IN EFFECT FROM 6 AM MDT MONDAY THROUGH
      TUESDAY AFTERNOON FOR ZONES 32-33-37.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONE 38.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT MONDAY FOR
      ZONES 56-66.
WY...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 8, 6:39 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
739 PM MDT SUN MAR 8 2009

MTZ028>042-056>058-063>068-WYZ098-099-100145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
739 PM MDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

TRAVELERS ACROSS THE AREA SHOULD BE PREPARED FOR PATCHES OF VERY
SLICK ROADS TONIGHT. PLEASE USE CAUTION. IN ADDITION TO THIS...
SOME AREAS WILL EXPERIENCE BLOWING SNOW AND REDUCED VISIBILITIES.

A PERSISTENT SNOWFALL CAN BE EXPECTED THROUGH THE NIGHT AS PACIFIC
MOISTURE INTERACTS WITH ARCTIC AIR WHICH WILL CONTINUE TO SPREAD
INTO THE AREA. ACCUMULATIONS WILL BE GREATEST ALONG THE FOOTHILLS
OF THE BEARTOOTH ABSAROKAS AND THE BIG HORNS...AND LEAST IN
NORTHEAST PARTS FROM FORSYTH TO MILES CITY AND BAKER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE MONDAY MORNING...
WITH SOME WEAKENING OF SNOWFALL BY MID DAY. ANOTHER STRONG
DISTURBANCE WILL BEGIN TO IMPACT SOUTHERN SECTIONS LATE IN THE DAY
MONDAY...WITH HEAVY SNOWFALL SPREADING FROM SOUTHERN BIG HORN AND
SHERIDAN COUNTIES ACROSS MUCH OF SOUTHEAST MONTANA MONDAY NIGHT
AND TUESDAY. THERE IS STILL SOME UNCERTAINTY WITH THE EXACT SNOW
AMOUNTS WITH THIS SECOND SYSTEM. PERSONS WITH INTERESTS ALONG AND
SOUTH OF A LINE FROM RED LODGE TO BILLINGS TO MILES CITY SHOULD BE
ALERT TO THE LATEST FORECASTS FOR ANY CHANGES THAT COULD IMPACT
SNOW ACCUMULATIONS IN THESE AREAS MONDAY NIGHT THROUGH TUESDAY.

CONDITIONS SHOULD IMPROVE FROM WEST TO EAST BEGINNING TUESDAY
AFTERNOON...WITH SNOW ENDING OVER EASTERN AREAS BY LATE TUESDAY
NIGHT.

IN ADDITION TO THE POTENTIAL FOR HEAVY SNOWFALL...THIS SYSTEM
WILL BRING VERY COLD AIR TO THE REGION...WITH HIGHS ONLY IN THE
TEENS AND SINGLE DIGITS. OVERNIGHT LOWS WILL BE NEAR OR BELOW ZERO
IN PLACES MONDAY AND TUESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Sheridan Foothills

When
March 8, 8:00 PM MST to March 9, 12:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Areas from Sheridan to Dayton received anywhere from 6 to 9 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154754.